Topic: Methadone

Dear CC family,

      The pain team wants to switch my mom over from longacting oxycodone to methadone. Has anyone here tried this and was it helpful? Am hoping it will be since pharmacology is a bit different. She also currently takes short acting oxycodone, gabapentin and medical marijuana. NSAIDS we want to avoid since on full dose blood thinners.

Thank you and God Bless,
Fay

Re: Methadone

Fay...Interesting, .don't recall anyone on this site treated for pain  with methadone. Most often morphine is used.  What's the reason for the switch?

Hugs
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Methadone

Hello Fay,

I have given Methadone quite often, but generally for chronic pain patients such as those with Sickle Cell Disease.  I do however recall giving it recently to a patient with cancer.

Here is the latest from the American Academy of Pain Medicine re: Methadone

http://www.painmed.org/files/methadone- … making.pdf

Here are the NCCN guidelines for pain management in adult cancer patients.  https://www.nccn.org/professionals/phys … supportive 

If you are unable to view these guidelines, I can email you the Pdf which I downloaded.

From my knowledge, Methadone can be useful in neuropathic pain.  As I recall, this was perhaps the kind of pain your mom has been experiencing?  Deep somatic pain/visceral pain? Is her long acting oxy and break-through oxy not keeping her pain below a 5/10?  Have they discussed transdermal pain medication such as fentanyl, AND break-through oxy?

-Karen

THIS INFORMATION IS NOT TO BE TAKEN AS MEDICAL ADVICE AND IS PURELY MY OPINION. PLEASE CONSULT YOUR PHYSICIAN OR PROVIDER IF YOU HAVE ANY QUESTIONS OR CONCERNS

This information is not intended nor implied to be a substitute for professional medical advice.  If you have questions or concerns, please consult your physician or health care provider.

4 (edited by Fay Tue, 06 Jun 2017 20:14:54)

Re: Methadone

Hi Karen and Marion,

     I cannot view the guidelines unfortunately. She  takes long acting oxy q8h with oxy 20mg IR q2-4h Prn. She also takes gabapentin q8h. I'm not really sure why they are pushing for methadone other than her oxy IR requirements have doubled but the logical reason for this would be disease progression resulting in higher requirements and possible tolerance. Her CT scan has shown disease recurrence. I asked for them to adjust her long acting oxy instead but they wanted to switch to methadone and steroids. I'm not doing that since she is started treatment soon and the side effect profile for methadone (specially QT prolongation in setting of poor PO intake and electrolyte imbalance and antiemetic use) is concerning. And the 21 day course of steroids would be more useful during her radiation treatment.

    Her current pain meds bring her to a 6-7/10 however this is also because she is hesitant to take her break through as needed bc of fear of 'addiction'. This is despite us telling her repeatedly  that she has more than a valid reason for pain medication. When she takes them as needed, she is around 3 to 4 or 4 to 5. She has not tried the fentanyl patch and they didn't seem keen on trying that when I asked about it in the past. I'm at a loss bc they are pushing for methadone and we haven't exhausted the other options yet. Her pain, I believe is more visceral   and neuropathic in nature. Do you think we should consider adding on the fentanyl patch to her long acting oxy regimen. And keep her breakthrough of course.

Regards,
Fay

5 (edited by KarenD Wed, 07 Jun 2017 06:36:13)

Re: Methadone

Fay,

The pain specialists may be thinking of switching to Methadone and steroids as they are aware that your mom isn't taking her breakthrough meds, or they feel she is developing tolerance to the current regimen. However, this sounds like more of a patient education situation, than inadequate pain control.  If her pain is tolerable with her current long-acting  and short acting oxy, then I would think they might keep her on her current regimen. 

Do you think there may be other reasons beyond fear of "addiction" that you mother may have?  Is she struggling with nausea, constipation, forgetfulness, or other symptoms?  Could she perhaps be avoiding the short acting med as she is afraid or scared, not of addiction, but of something else? Could you or another trusted family member have a heart to heart with her, asking her what is most important to her right now?  I remember you saying how she was able to go out to lunch with her friends recently.  Is this something that brings her joy?  If she is in a lot of pain, it may be difficult for her to do these activities, and perhaps then she will mull it over and decide to try the short acting meds again. 

http://www.cancercare.org/publications/ … tting_help

As you know, she will not develop addiction, tolerance yes.  From my experience, pain medication may need to be increased as needed as patients develop tolerance to a drug.  For individuals with cancer pain, this is acceptable and common.  Pain medication will need to be increased or rotated as cancer progresses. 

The reason for my asking about the Fentanyl patch, is because this is a method of pain control I see prescribed frequently.  Pain must be controlled though prior to switching, but this may be useful in the future if she has difficulty eating/drinking or has nausea.  What does the oncologist think?  Do the pain providers have a lot of experience with progressive cancer pain, or do they specialize more in chronic pain syndromes?

Providers generally start transdermal Fentanyl at a low dose of 12.5 mcg, then 25, 75, 100, 150 mcg, but it depends as well on the previous dose of oral long acting drug that was given. 

I am sorry to hear her pain has increased.   I was so happy to hear she was feeling better for awhile, and do so hope she finds relief again soon!

-Karen

THIS INFORMATION IS NOT INTENDED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE.  PLEASE CONSULT YOUR PHYSICIAN OR HEALTH CARE PROVIDER IF YOU HAVE ANY QUESTIONS OR CONCERNS

This information is not intended nor implied to be a substitute for professional medical advice.  If you have questions or concerns, please consult your physician or health care provider.